Yes, passing of some tissue IS normal, but when it becomes painful the urologist should have some idea of something to help. I hope your husband discusses this on his next appointment and persists in explaining that this is NOT acceptable to him.
As for the dosage, it is interesting that there is no "scientific" rationale for the dosage used. My understanding is that this is what was available when it was first tried as an infusion for bladder cancer; it worked, so that is what is used.
When problems arise, it IS common to reduce the dosage. I developed what is called "BCG-cystitis".....irritation of the bladder lining from BCG...and often needed to skip a treatment since they do not use BCG if there is anything like an open sore on the bladder lining. By the time I finished my two years of treatment I was on 1/3 the initial dose. It appears that reduced doses, especially after a number of treatments, is NOT less effective.
Some patients become so uncomfortable that they discontinue BCG altogether after a number of doses. These patients still benefit from the ones that they have had. This is a decision that your husband may need to make.
Diagnosis 2-08 Small papillary TCC; CIS
BCG; BCG maintenance
Vice-President, American Bladder Cancer Society
I am looking for advice on anyone with experience passing excessive and painful tissue during BCG treatments. I am a caregiver for my husband who is one year into his BCG treatments, now doing 3-week maintenances. He’s done 2 rounds of 6-week BCG treatments and 2 rounds of 3-weeks but with each treatment, the passing of the tissue is excruciating. It has gotten so bad that a usual 3-week round usually turns into 4-6 since the doctor has him skipping weeks to give him a chance to heal a bit before the next one.
Is this much tissue passing normal? I know some tissue is and when we ask his dr. he says as long as he can pass them and has no fever this is normal. Many have not been easily passably and almost ended us in the ER with concerns that he has a blockage when he couldn’t urinate.
He is to have his 3rd treatment of this round tomorrow (was to have been last week but he was in too much pain and barely able to pass large chunks of tissue). He is so uncomfortable. Any advice on what we should be asking the dr. on possible changes can be done?
I read in this forum that doses can be adjusted down to 1/10 of the original strength. Is this recommended? Of course what automatically comes to mind is that a reduction in dose means less potency and less ability to fight the cancer.